Topological n-cells and Hilbert cubes in inverse limits

Leonard R. Rubin

Abstract

It has been shown by S. Mardešić that if a compact metrizable space X has dim X ≥ 1 and X is the inverse limit of an inverse sequence of compact triangulated polyhedra with simplicial bonding maps, then X must contain an arc.  We are going  to prove that  if X = (|Ka|,pba,(A,))is an inverse system in set theory of triangulated polyhedra|Ka|with simplicial  bonding  functions pba and X = lim X,  then  there  exists  a uniquely determined sub-inverse system XX= (|La|, pba|Lb|,(A,)) of X where for each a, La is a subcomplex of Ka, each pba|Lb|:|Lb| → |La| is  surjective,  and lim XX = X. We shall use this to generalize the Mardešić result by characterizing when the inverse limit of an inverse sequence of triangulated polyhedra with simplicial bonding maps must contain a topological n-cell and do the same in the case of an inverse system of finite triangulated polyhedra with simplicial bonding maps. We shall also characterize when the inverse limit of an inverse sequence of triangulated polyhedra with simplicial bonding maps must contain an embedded copy of the Hilbert cube. In each of the above settings, all the polyhedra have the weak topology or all have the metric topology(these topologies being identical when the polyhedra are finite).


Keywords

Hilbert cube; inverse limit; inverse sequence; inverse system; polyhedron; simplicial inverse system; simplicial map; topological n-cell; triangulation

Subject classification

54B35; 54C25; 54F45.

Full Text:

PDF

References

C. J. R. Borges, On stratifiable spaces, Pacific J. Math. 17 (1966), 1-16. https://doi.org/10.2140/pjm.1966.17.1

J. G. Ceder, Some generalizations of metric spaces, Pacific J. Math. 11 (1961), 105-125. https://doi.org/10.2140/pjm.1961.11.105

G. Gruenhage, Generalized metric spaces, Handbook of set-theoretic topology (edited by K. Kunen and J. E. Vaughan), Elsevier Science Publishers, Amsterdam 1984., 423-501. https://doi.org/10.1016/B978-0-444-86580-9.50013-6

I. Ivansic and L. Rubin, The extension dimension of universal spaces, Glas. Mat. Ser. III 38 (58) (2003), 121-127. https://doi.org/10.3336/gm.38.1.10

S. Mardesic, Extension dimension of inverse limits, Glas. Mat. Ser. III 35 (55) (2000), 339-354.

S. Mardesic, Extension dimension of inverse limits. Correction of a proof, Glas. Mat. Ser. III 39 (59) (2004), 337-339. https://doi.org/10.3336/gm.39.2.15

S. Mardesic, Not every metrizable compactum is the limit of an inverse sequence with simplicial bonding maps, Topology Appl., to appear.

S. Nadler, Continuum theory, Marcel Dekker, Inc., New York, Basel, Hong Kong, 1992.

K. Sakai, Geometric aspects of general topology, Springer Monographs in Mathematics, Tokyo, Heidelberg, New York, Dordrecht, London, 2013. https://doi.org/10.1007/978-4-431-54397-8

Abstract Views

6166
Metrics Loading ...

Metrics powered by PLOS ALM




Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147   https://doi.org/10.4995/agt